Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 38, NWS Mobile, AL

February 16, 1998Escambia County, Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Feb 16, 1998, 3:24 PM CST for Escambia County, Santa Rosa County, Florida. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 16, 1998, 3:24 PM CST (21:24 UTC)
Expired
Feb 16, 1998, 4:25 PM CST
In force
61 min
Issued by
NWS Mobile, AL
Area
Whole counties

Counties Escambia County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 101 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 3:40 PM CSTHail 0.75Pensacola Beach, FLDime size hail was reported on the eastern end of Pensacola Beach.
Feb 16, 4:00 PM CSTHail 1Milton, FLQuarter size hail was reported just north of Milton.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 16, 12:15 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 1998-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 1998-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 129 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
129 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMOB 162124 RRA
SVRMOB
FLC033-113-162225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
324 PM CST MON FEB 16 1998


THE NATIONAL WEATHER SERVICE IN MOBILE AL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 425 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN FLORIDA

   ...ESCAMBIA COUNTY
   ...SANTA ROSA COUNTY


AT 322 PM CST... DOPPLER RADAR AT MOBILE INDICATED A SEVERE
THUNDERSTORM 8 MILES SOUTHEAST OF PENSACOLA BEACH MOVING NORTH AT 30
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM ARE...
  PENSACOLA BEACH AT 335 PM CST
  GULF BREEZE AT 340 PM CST
  PENSACOLA AT 350 PM CST
  PENSACOLA (REGIONAL AIRPORT) AT 355 PM CST>
  AVALON BEACH AT 400 PM CST

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 2:40 PM CST, 44 minutes earlier.

Area forecast discussion, Feb 16, 2:40 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
240 PM CST MON FEB 16 1998

SAT AND RADAR TRENDS SHOWS CLD TOP COOLING AND TSTMS BLOSSOMING ACRS
COASTAL WATERS AS UPR STM SWIRLS ACRS S CTRL TX.  SFC PRES CONTS TO
LOWER FM OFF LA AND TX COASTS WITH ALL OF THIS ENERGY PROGGED TO
SWEEP N AND E ACRS CWA THROUGH REMAINDER OF AFTN AND EVENING. WINDS
ALFT INCR FM 16015KT 1000MB TO 19065KT H70 BY 00Z WHICH SUGGESTS
ENOUGH LOLVL HELICITY (0-3KM) FOR ROTATING UPDRAFTS AND A FEW
TORNADIC STMS. GOES MULTI-SPECTRAL LI PRODUCT SHOWS LIS BLO -8 ACRS
NWFL WHERE SOLAR INSOLATION OCCURRED TDY. MY OH MY. ATTM HAVE WW 35
AND 38 IN EFFECT.  AS H50 TMPS ARND -20C SWINGS ACRS RGN ERY THIS
EVE...THIS WL AID TO FURTHER ENHANCE DESTABILIZATION OF THE LOCAL
AIRMASS AND ENHANCE HAIL POTENTIAL AS WELL AS DAMAGING TSTM WINDS IN
EXCESS OF 60 MPH. AS UPR STM ROTATES NE INTO OHIO RVR VALLEY ON
TUE...NEAR ZONAL UPR FLOW TAKES OVR FA AND A MORE TRANQUIL PATTERN
SETS UP THRU MID WEEK.  WL NOT DEVIATE MUCH FM TMPS BUT WL GO CAT
TONIGHT WITH PCPN MOVG IN FM W.

OVR COASTAL WATERS...XPCT CLUSTERS OF STG/SVR STMS TO CONT
APPROACHING SHORE THROUGH THE REMAINDER OF THE AFTN AND EVE. SOME OF
THESE STMS HAVE BEEN INDICATED TO SHOW DEEP LYR MESOS. HAVE THUS
INCLUDED SVR IN COASTALS. BECOMING MORE QUIET BY TUE AS FNT EXITS
STAGE E.

MOB 55/64/45/68 +100 PNS 55/64/46/68 +100
DTS 56/64/46/68 +100 EVR 55/60/41/66 +200 10

In the hours before

Special weather statement, Feb 16, 10:53 AM CST, 4 hours 31 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-171200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1053 AM CST MON FEB 16 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING FOR MOST OF SOUTH AND SOUTHWEST ALABAMA AND THE FLORIDA
PANHANDLE...

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI
THIS AFTERNOON AND TONIGHT...

A NEW AREA OF LOW PRESSURE WAS TAKING SHAPE OFF THE TEXAS COAST THIS
MORNING WITH STORMY WEATHER DEVELOPING ALONG THE UPPER TEXAS COAST.
AHEAD OF THIS LOW...VARYING ONSHORE FLOW WILL BRING DEWPOINT
TEMPERATURES INTO THE LOW TO MID 60S. SATELLITE IMAGES INDICATE THAT
BREAKS ARE OCCURRING IN THE LOW CLOUDS ACROSS THE REGION WHICH WILL
CAUSE LOCAL TEMPERATURES TO REACH 70 OR ABOVE. WITH AN INCREASING
STRONG UPPER LEVEL JET STREAM AND AN APPROACHING COLD FRONT...ALL OF
THESE FACTORS WILL CONTRIBUTE TO AN UNSTABLE ATMOSPHERE AND THE
INCREASED RISK OF SEVERE THUNDERSTORMS BEGINNING BY MID TO LATE
AFTERNOON ACROSS SOUTHEAST MS...SPREADING EAST INTO THE EVENING.
THE MAIN THREATS AT THIS TIME LOOK TO BE POTENTIAL WIND DAMAGE AND
LARGE HAIL...ALTHOUGH TORNADOES CANNOT BE RULED OUT AS WELL.

STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT AS IT IS EXPECTED THAT WEATHER
WATCH BOXES WILL BE ISSUED ACROSS PORTIONS OF THE REGION.  STAY TUNED
FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER SITUATION.
Special weather statement, Feb 16, 10:53 AM CST, 4 hours 31 minutes before
ALZ051>064-MSZ067-075-076-078-079-FLZ001>006-171200-

HAZARDOUS WEATHER OUTLOOK FOR
SOUTHWEST AL...NORTHWEST FL AND SOUTHEAST MS
NATIONAL WEATHER SERVICE MOBILE AL
1053 AM CST MON FEB 16 1998

...MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND THIS
EVENING FOR MOST OF SOUTH AND SOUTHWEST ALABAMA AND THE FLORIDA
PANHANDLE...

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHEAST MISSISSIPPI
THIS AFTERNOON AND TONIGHT...

A NEW AREA OF LOW PRESSURE WAS TAKING SHAPE OFF THE TEXAS COAST THIS
MORNING WITH STORMY WEATHER DEVELOPING ALONG THE UPPER TEXAS COAST.
AHEAD OF THIS LOW...VARYING ONSHORE FLOW WILL BRING DEWPOINT
TEMPERATURES INTO THE LOW TO MID 60S. SATELLITE IMAGES INDICATE THAT
BREAKS ARE OCCURRING IN THE LOW CLOUDS ACROSS THE REGION WHICH WILL
CAUSE LOCAL TEMPERATURES TO REACH 70 OR ABOVE. WITH AN INCREASING
STRONG UPPER LEVEL JET STREAM AND AN APPROACHING COLD FRONT...ALL OF
THESE FACTORS WILL CONTRIBUTE TO AN UNSTABLE ATMOSPHERE AND THE
INCREASED RISK OF SEVERE THUNDERSTORMS BEGINNING BY MID TO LATE
AFTERNOON ACROSS SOUTHEAST MS...SPREADING EAST INTO THE EVENING.
THE MAIN THREATS AT THIS TIME LOOK TO BE POTENTIAL WIND DAMAGE AND
LARGE HAIL...ALTHOUGH TORNADOES CANNOT BE RULED OUT AS WELL.

STORM SPOTTERS AND EMA PERSONNEL SHOULD REMAIN ON ALERT FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND TONIGHT AS IT IS EXPECTED THAT WEATHER
WATCH BOXES WILL BE ISSUED ACROSS PORTIONS OF THE REGION.  STAY TUNED
FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER SITUATION.

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.